Iowa, 2011Strong Wind in Iowa, September 29, 2011
September 29, 2011 · NWS ARX · 1 event in 1 county or zone
Strong winds blew across much of northeast Iowa during the day of September 29th. Sustained wind speeds were generally between 25 and 35 mph with some gusts as high as 50 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds blew across much of northeast Iowa during the day of September 29th. Sustained wind speeds were generally between 25 and 35 mph with some gusts as high as 50 mph. These higher gusts caused several trees to go down in Charles City (Floyd County) and also blew the chimney off a house.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 29, 5:49 AM CST, 4 hours 41 minutes earlier.
Area forecast discussion, Sep 29, 5:49 AM CST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
649 AM CDT THU SEP 29 2011
.SHORT TERM...TODAY THROUGH SATURDAY
313 AM CDT THU SEP 29 2011
AT 3 AM...A COLD FRONT EXTENDED FROM JUST EAST OF DULUTH MINNESOTA
TO OMAHA NEBRASKA. BOTH THE 29.00Z SPC WRF AND HRRR SHOW THAT
SOME SCATTERED SHOWERS WILL DEVELOP BETWEEN 29.09Z AND 29.10Z JUST
NORTHWEST OUR FORECAST AREA...AND THEN MOVE SOUTHEAST THROUGH
SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WESTERN WISCONSIN
BETWEEN 29.10Z AND 29.16Z. THIS MAKES SENSE...BECAUSE THE MOISTURE
CONVERGENCE HAS BEEN STEADILY INCREASING ALONG THIS FRONT...SO
THESE WERE ADDED TO THE FORECAST GRIDS.
BEHIND THIS FRONT...THE WINDS WILL QUICKLY BECOME NORTHWEST AND
THE WIND SPEEDS WILL GRADUALLY CLIMB. INITIALLY THE STRONGER WIND
GUSTS WILL BE LIMITED BY AN INVERSION. AS COLD AIR MOVES INTO THE
REGION BY MID MORNING...THIS INVERSION WILL BE ELIMINATED /LIKELY
AROUND 29.15Z/ AND THIS WILL ALLOW THE HIGHER WIND GUSTS TO MIX
DOWN TO THE SURFACE. IT LOOKS LIKE THE STRONGEST WIND GUSTS /35 TO
45 MPH/ WILL BE MAINLY CONFINED FROM LATE MORNING THROUGH EARLY
AFTERNOON. SOME NEGATIVES THAT WILL RETARD SOME OF THE WIND GUSTS
DURING THE MID TO LATE AFTERNOON WILL BE SOME MODERATE 295K AND
300K ISENTROPIC LIFT AND SOME SYNOPTIC LIFT AHEAD OF A SECONDARY
COLD FRONT WHICH WILL MOVE THROUGH THE AREA THIS AFTERNOON. WHILE
THERE ARE THESE NEGATIVES...THERE CONTINUES TO BE STEEP SURFACE TO
700 MB LAPSE RATES AND DRY AIR BELOW ANY SHOWERS THAT DEVELOP
WHICH WILL HELP KEEP THE WIND GUSTS GOING INTO THE EVENING. AS A
RESULT...NO CHANGES WERE MADE TO THE CURRENT WIND ADVISORY.
SOME SHOWERS HAVE ALREADY DEVELOPED AHEAD OF THIS SECONDARY COLD
FRONT ACROSS NORTH CENTRAL MINNESOTA...EASTERN SOUTH DAKOTA...AND
WEST CENTRAL MINNESOTA. THE MODELS ARE IN VERY GOOD AGREEMENT THAT
THE HIGHEST PRECIPITATION PROBABILITIES WILL BE ACROSS NORTH
CENTRAL AND CENTRAL WISCONSIN. WITH ML CAPES CLIMB UP TO 500
J/KG...ALSO ADDED ISOLATED THUNDERSTORMS TO THE FORECAST.
WITH DIURNAL HEATING AND SOME 900 TO 925 MB MOISTURE ACROSS
WESTERN WISCONSIN ON FRIDAY...EXPECT SOME INSTABILITY CUMULUS
CLOUDS TO DEVELOP DURING THE LATE MORNING AND AFTERNOON. BOTH THE
GFS AND ECMWF CONTINUE TO HINT AT SOME SHOWERS DURING THE LATE
MORNING AND AFTERNOON. HOWEVER THE CONSENSUS WAS TO KEEP THE
FORECAST DRY FOR NOW.
.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
313 AM CDT THU SEP 29 2011
ON SATURDAY MORNING...THE COMBINATION OF LIGHT WINDS AND CLEAR SKIES
WILL LIKELY RESULT IN THE DEVELOPMENT OF SOME FROST...SO IT WAS
LEFT IN THE FORECAST GRIDS.
FROM TUESDAY THROUGH WEDNESDAY...THE GFS CONTINUES TO SHOW THAT
THERE WILL BE A CHANCE OF SHOWERS ON THE WESTERN PERIPHERY OF A
CANADIAN HIGH. MEANWHILE THE ECMWF HAS THIS FRONT MUCH FURTHER
NORTHEAST...AND IT KEEPS THE AREA DRY. SINCE THE ECMWF HAS BEEN A
BIT MORE CONSISTENT FOR THIS TIME PERIOD...THE FORECAST WAS
TRENDED TOWARD IT. AS FAR AS HIGH TEMPERATURES ON WEDNESDAY...
THERE WAS QUITE A BIT OF CONCERN ABOUT THE 10 DEGREE DIFFERENCE
BETWEEN THE ALL BLEND AND THE ECMWF. WITH THE CONS_RAW BEING IN
THE MIDDLE...IT WAS AGREED THAT WE WOULD GO WITH IT AS A
COMPROMISE.
&&
.AVIATION...TODAY AND TONIGHT
649 AM CDT THU SEP 29 2011
VLIFR CONDITIONS HAVE IMPROVED AT LSE ALONG WITH THE MVFR
VISIBILITY AT RST AS A COLD FRONT PUSHES THROUGH THE UPPER
MISSISSIPPI RIVER VALLEY REGION. SCATTERED SHOWERS WILL MAKE THEIR
WAY THROUGH THE REGION THIS MORNING BUT SHOULD NOT CAUSE ANY
FLIGHT RESTRICTIONS. WIND WILL QUICKLY PICK UP IN INTENSITY THIS
MORNING WITH THE FRONT EAST OF THE TAF SITES. SUSTAINED WINDS WILL
BE IN THE 20-30KT RANGE MUCH OF THE DAY WITH GUSTS UP AROUND 40KT
OUT OF THE NORTHWEST. CEILINGS WILL DROP INTO THE 4KFT RANGE THIS
AFTERNOON AS THE CORE OF THE LOW PRESSURE SYSTEM DROPS INTO THE
WESTERN GREAT LAKES. THIS WILL ALSO BRING SOME ADDITIONAL SHOWERS
DOWN ALONG WITH IT AS WELL THIS AFTERNOON.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
313 AM CDT THU SEP 29 2011
WI...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR WIZ017-029-032>034-041-042-053>055-061.
WIND ADVISORY FROM 10 AM THIS MORNING TO 1 AM CDT FRIDAY FOR
WIZ043-044.
MN...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR MNZ079-086>088-094>096.
IA...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR IAZ008>011-018-019-029-030.
&&
SHORT TERM...BOYNE
LONG TERM...BOYNE
AVIATION...HALBACHHazardous weather outlook, Sep 29, 3:58 AM CST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
458 AM CDT THU SEP 29 2011
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041-042-053>055-061-301100-
ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-FAYETTE-
FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-LA CROSSE-MITCHELL-
MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WABASHA-
WINNESHIEK-WINONA-
458 AM CDT THU SEP 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
THIS EVENING.
SUSTAINED WINDS WILL BE IN THE 20 TO 30 MPH RANGE WITH GUSTS UP
TO 45 MPH FROM LATE THIS MORNING THROUGH EARLY THIS EVENING. THE
WINDS ARE EXPECTED SLOWLY TO SUBSIDE THIS EVENING.
IN ADDITION TO THE WINDS...THERE WILL THE POSSIBILITY OF A FEW
ISOLATED THUNDERSTORMS LATE THIS MORNING AND AFTERNOON. NONE OF
THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WITH CLEAR SKIES AND LIGHT WINDS FRIDAY NIGHT...CONDITIONS WILL
BE FAVORABLE FOR THE DEVELOPMENT OF FROST EARLY SATURDAY MORNING. THE
GREATEST THREAT FOR FROST WILL BE EAST OF THE MISSISSIPPI RIVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER WIND REPORTS WOULD BE
GREATLY APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
WIZ043-044-301100-
ADAMS-JUNEAU-
458 AM CDT THU SEP 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FROM 10 AM THURSDAY TO 1 AM FRIDAY.
SUSTAINED WINDS WILL BE IN THE 20 TO 30 MPH RANGE WITH GUSTS UP
TO 45 MPH FROM LATE THIS MORNING THROUGH EARLY THIS EVENING. THE
WINDS ARE EXPECTED SLOWLY TO SUBSIDE THIS EVENING.
IN ADDITION TO THE WINDS...THERE WILL THE POSSIBILITY OF A FEW
ISOLATED THUNDERSTORMS LATE THIS MORNING AND AFTERNOON. NONE OF
THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WITH CLEAR SKIES AND LIGHT WINDS FRIDAY NIGHT...CONDITIONS WILL
BE FAVORABLE FOR THE DEVELOPMENT OF FROST EARLY SATURDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER WIND REPORTS
WOULD BE GREATLY APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
BOYNE
Strong Wind, Floyd
- When
- September 29, 10:30 AM CST to 5:00 PM CST
- Where
- Floyd forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $6,000
- Reported by
- Newspaper
- Coordinates
- 43.060, -92.789 (the zone’s center; the record gives no point)
Several trees were blown down in Charles City and a chimney was knocked off a house. This damage occurred with an extended period of sustained northwest winds of 20 to 30 mph with some gusts that approached 50 mph during the late morning and afternoon of the 29th.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Wisconsin, September 29 to 30, 20111 death · $10,000 · 5 events
- High Wind in Iowa, September 29, 2011$525,000 · 51 kt wind · 4 events
- Coastal Flood in New Jersey, September 29, 2011$300,000 · 4 events
- Hail and Damaging Winds in Texas, September 29, 2011$170,000 · 1 in hail · 9 events
- Wildfire in Iowa, September 29, 20111 injured · $115,000 · 4 events
- High Wind in Michigan, September 29 to 30, 2011$112,000 · 65 kt wind · 12 events
- Damaging Winds in Texas, September 29, 2011$80,000 · 61 kt wind · 9 events
- Coastal Flood in Pennsylvania, September 29, 2011$50,000 · 3 events
- Hail and Strong Wind in Wisconsin, September 29 to 30, 2011$21,000 · 0.75 in hail · 12 events
- Hail and Damaging Winds in New Jersey, September 29, 2011$25,000 · 61 kt wind · 7 events
- High Wind in Wisconsin, September 29 to 30, 2011$30,000 · 60 kt wind · 3 events
- Marine High Wind in Lake Superior, September 29, 201160 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344533.